Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 37, NWS Twin Cities, MN

May 29, 20084 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 29, 2008, 4:43 PM CDT for 4 counties in Minnesota. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2008, 4:43 PM CDT (21:43 UTC)
Expired
May 29, 2008, 5:15 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Carver County, MN, Le Sueur County, MN, Scott County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 38 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:00 PM CDTHAIL 13 Sw Belle Plaine, MNAT HIGHWAY 169 AND COUNTY ROAD 60.
May 29, 5:02 PM CDTHAIL 1.75Belle Plaine, MNREPORTED ON CEDAR ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 292143
SVRMPX
MNC019-079-139-143-292215-
/O.NEW.KMPX.SV.W.0037.080529T2143Z-080529T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
443 PM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CARVER COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHWESTERN SCOTT COUNTY IN EAST CENTRAL MINNESOTA...
  EASTERN SIBLEY COUNTY IN CENTRAL MINNESOTA...
  NORTH CENTRAL LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 515 PM CDT

* AT 438 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF HENDERSON...OR ABOUT 8 MILES SOUTHEAST OF
  GAYLORD...AND MOVING NORTHEAST AT 48 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HENDERSON...
  BELLE PLAINE...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4479 9379 4459 9354 4447 9395 4446 9411
      4451 9420
TIME...MOT...LOC 2143Z 233DEG 41KT 4450 9406

$$

KAT
2 follow-up statements
000 
WWUS53 KMPX 292156
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT THU MAY 29 2008

MNC019-079-139-143-292215-
/O.CON.KMPX.SV.W.0037.000000T0000Z-080529T2215Z/
CARVER MN-SCOTT MN-SIBLEY MN-LE SUEUR MN-
456 PM CDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL LE SUEUR...EAST CENTRAL SIBLEY...SOUTHWESTERN SCOTT
AND SOUTH CENTRAL CARVER COUNTIES...

AT 451 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS SEVERE 
THUNDERSTORM WAS LOCATED NEAR HENDERSON...AND MOVING NORTHEAST AT 48 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ST 
BENEDICT...HELENA...HENDERSON...COLOGNE AND BELLE PLAINE. THE 
SECTION OF HIGHWAY 169 BETWEEN HENDERSON AND JORDAN WILL ALSO BE 
AFFECTED.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4455 9406 4479 9379 4472 9371 4459 9354
      4447 9395
TIME...MOT...LOC 2156Z 236DEG 42KT 4458 9387

$$

KAT
000 
WWUS53 KMPX 292203
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT THU MAY 29 2008

MNC079-292213-
/O.CAN.KMPX.SV.W.0037.000000T0000Z-080529T2215Z/
LE SUEUR MN-
503 PM CDT THU MAY 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LE SUEUR COUNTY
IS CANCELLED...

DOPPLER RADAR INDICATED THAT THE SEVERE STORM HAD MOVED OUT OF THE 
WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

LAT...LON 4460 9389 4475 9375 4463 9360 4462 9359
      4459 9354 4455 9383
TIME...MOT...LOC 2203Z 237DEG 43KT 4462 9374

$$

MNC019-139-143-292215-
/O.CON.KMPX.SV.W.0037.000000T0000Z-080529T2215Z/
CARVER MN-SCOTT MN-SIBLEY MN-
503 PM CDT THU MAY 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EXTREME NORTHEASTERN SIBLEY...WEST CENTRAL SCOTT AND EXTREME
SOUTH CENTRAL CARVER COUNTIES...

AT 459 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS SEVERE THUNDERSTORM 
WAS LOCATED 3 MILES SOUTHWEST OF BELLE PLAINE...AND MOVING NORTHEAST 
AT 49 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ST BENEDICT AND BELLE PLAINE. 
HIGHWAY 169 FROM JUST SOUTH OF BELLE PLAINE TO JORDAN WILL ALSO BE 
AFFECTED BY THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4460 9389 4475 9375 4463 9360 4462 9359
      4459 9354 4455 9383
TIME...MOT...LOC 2203Z 237DEG 43KT 4462 9374

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:40 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 29, 3:40 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT THU MAY 29 2008

.DISCUSSION...
STRONGEST MOISTURE FEED ALONG WITH ML-CAPE RIDGE IS BUILDING WELL
WEST OF OUR CWA...OR IN ADVANCE OF SURFACE LOW PRESSURE OVER
COLORADO. EARLIER CONVECTION HAS LAID DOWN A BOUNDARY FROM WEST
CENTRAL IOWA NORTHWEST INTO EXTREME SOUTHEASTERN SOUTH DAKOTA.
VISIBLE SATELLITE DOES PROVIDE SOME HINTS ON SAID BOUNDARY...BUT
SURFACE OBSERVATIONS ARE JUST AS USEFUL IN LOCATING THE BOUNDARY.
AT THIS POINT...WE WOULD STILL ANTICIPATE A CONVECTIVE SYSTEM TO
FIRE UP OVER NORTHEAST NEBRASKA INTO SOUTHEAST SOUTH DAKOTA LATE
THIS AFTERNOON AND THIS SAME CONVECTIVE SYSTEM BEING THE MAIN
PLAYER IN TERMS OF GENERATING HEAVY RAINFALL OVER OUR FAR SOUTHERN
COUNTIES OVERNIGHT. ALTHOUGH THIS CONVECTIVE SYSTEM MAY END UP
TRACKING SOUTH OF OUR FLASH FLOOD WATCH...THE 12Z 40 KM NAM DOES
DRIVE PWAT VALUES TO 1.75 INCHES ACROSS SOUTHERN MN BY THIS 03Z
AND THIS LEVEL OF MOISTURE IS CERTAINLY CONSISTENT WITH FLASH
FLOOD PRODUCING RAINFALL...ESPECIALLY IF THE TRAIN ECHO EFFECT WE
ANTICIPATE SETS UP. LOW LEVEL MOISTURE FLUX FROM THE SOUTHWEST
SIDE OF DEVELOPING CONVECTION IS CERTAINLY WHAT ONE WOULD LOOK FOR
IN TERMS OF TRAINING ECHOES DUE TO A BACK-BUILDING MECHANISM FOR
SAID CONVECTION. LOOKS LIKE MORE STORMS NEXT WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/
SCT/BKN TRW WILL REDEVELOP THIS AFTERNOON/EVENING ACROSS MUCH OF THE
AREA.  BEST SHOT OF THUNDER APPEARS AT KRWF-KMSP-KEAU-KRNH LATE THIS
AFTERNOON/EARLY EVENING...AS H85 FRONT LIFTS NORTHEAST.  STRONG
MOISTURE SURGE INTO THIS REGION AS WELL.  AS SURFACE LOW TRACK EAST
ACROSS IA/SRN MN SHOULD SEE IFR CIGS CONTINUE/EXPAND SOUTHEAST OVER
THE AREA.  FOG MAY BECOME MORE OF A PROBLEM AS WELL...ESPECIALLY
OVER NORTHERN TAF SITES...WHERE LOWER VSBYS WERE INCLUDED.  SOME
IMPROVEMENT ANTICIPATED IN CIG/VSBYS AS WINDS SHIFT MORE NWLY FRI
MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BLUE EARTH-BROWN-
     FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.

WI...NONE.
&&
Hazardous weather outlook, May 29, 12:18 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 PM CDT THU MAY 29 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1218 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS MOST OF THE OUTLOOK
AREA THIS AFTERNOON AND OVERNIGHT.  THE GREATEST COVERAGE OF
THUNDERSTORMS WILL BE FOUND ACROSS PARTS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA THIS AFTERNOON. THE THREAT OF SEVERE THUNDERSTORMS
WILL INCREASE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS...OVER
PARTS OF SOUTHWEST AND SOUTH CENTRAL MINNESOTA. A LOW PRESSURE
AREA AND WARM FRONT WILL APPROACH SOUTHWEST MINNESOTA THIS
EVENING... AND MOVE NEAR SOUTH CENTRAL MINNESOTA AND INTO
SOUTHWEST WISCONSIN OVERNIGHT. THIS WILL PLACE THE GREATEST RISK
OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL MINNESOTA...GENERALLY
SOUTH OF A LINE FROM NEW ULM TO OWATONNA. LARGE HAIL...DAMAGING
WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. ALONG WITH THE SEVERE
POTENTIAL... HEAVY RAIN IS ALSO LIKELY. SOME HAIL WILL ALSO BE
POSSIBLE INTO PARTS OF CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE IN THE FORECAST FRIDAY AND
SATURDAY...AND THEN AGAIN ON MONDAY INTO TUESDAY. THE THREAT OF
SEVERE WEATHER IS UNCERTAIN AT THIS TIME...BUT THE GREATEST RISK
OF STRONG THUNDERSTORMS APPEARS TO BE ON MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
TONIGHT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA.

In the hours before

Special weather statement, May 29, 4:26 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT THU MAY 29 2008

MNZ067-069-075-076-292215-
LE SUEUR-NICOLLET-SCOTT-SIBLEY-
426 PM CDT THU MAY 29 2008

...SIGNIFICANT WEATHER ALERT FOR LE SUEUR...NICOLLET...SCOTT AND
SIBLEY COUNTIES UNTIL 515 PM CDT...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF COURTLAND. THIS STORM WAS MOVING
NORTHEAST AT 48 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KLOSSNER.
  NEW SWEDEN.
  NORSELAND.
  RUSH RIVER.
  LE SUEUR.
  HENDERSON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:17 AM CDTFlash Flood WatchMPXBlue Earth, Brown, Faribault, Freeborn, Martin, Steele and 2 more16 hr
May 29, 5:06 PM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley24 min
May 29, 5:24 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott19 min
May 29, 5:55 PM CDTSevere Thunderstorm WarningMPXAnoka35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.